Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 23, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 8, 2021, 8:20 PM MDT for 7 counties in Montana. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 8:20 PM MDT (02:20 UTC)
- Expired
- Jun 8, 2021, 9:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Valley County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 172 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:25 PM MDT | TSTM WND GST 60 | 9 N Weldon, MT | SOME FLASH FLOODING OF LOWLANDS. SEVERE WINDS AND HEAVY RAIN LASTED FROM 7:55 TO 8:40 PM. |
| Jun 8, 8:39 PM MDT | TSTM WND GST 55 | 10 S Vida, MT | MESONET STATION MTCOW 9.9 S VIDA (MT DOT). |
| Jun 8, 8:41 PM MDT | TSTM WND GST 55 | 4 Ne Hodges, MT | MESONET STATION MTBVR 3.8 NE HODGES (MT DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 3:52 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
129
WUUS55 KGGW 090220
SVRGGW
MTC021-033-055-079-083-105-109-090315-
/O.NEW.KGGW.SV.W.0023.210609T0220Z-210609T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
820 PM MDT Tue Jun 8 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Western Wibaux County in northeastern Montana...
Southeastern Garfield County in northeastern Montana...
Southeastern Valley County in northeastern Montana...
McCone County in northeastern Montana...
Prairie County in northeastern Montana...
Dawson County in northeastern Montana...
Richland County in northeastern Montana...
* Until 915 PM MDT.
* At 819 PM MDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Frazer to near Vida to 8 miles
north of Brockway to 12 miles north of Miles City, moving east at
70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Glendive, Circle, Terry, Fallon, Richey, Savage, West Glendive,
Brockway, Flowing Wells Rest Area, Intake, Bloomfield, Lambert,
Vida, Lindsay, Enid, Crane, Mildred, Calypso, Midway and Hoyt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4657 10524 4657 10545 4666 10549 4666 10558
4683 10562 4683 10583 4686 10584 4685 10639
4739 10616 4772 10609 4801 10613 4800 10441
4767 10423 4720 10423 4667 10440 4669 10461
4657 10486 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 0219Z 275DEG 59KT 4795 10586 4778 10559 4742 10583
4658 10587
HAIL...1.00IN
WIND...60MPH
$$
NWS Glasgow2 follow-up statements
934
WWUS55 KGGW 090302
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
902 PM MDT Tue Jun 8 2021
MTC033-105-090310-
/O.CAN.KGGW.SV.W.0023.000000T0000Z-210609T0315Z/
Garfield MT-Valley MT-
902 PM MDT Tue Jun 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GARFIELD AND
SOUTHEASTERN VALLEY COUNTIES IS CANCELLED...
The storms which prompted the warning for southeastern Garfield and
southeastern Valley Counties have moved out of the warned area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4680 10544 4683 10562 4683 10583 4686 10584
4700 10600 4739 10593 4779 10586 4801 10581
4800 10441 4767 10423 4720 10423 4717 10424
4686 10439 4686 10462 4682 10501
TIME...MOT...LOC 0300Z 269DEG 24KT 4810 10549 4781 10517 4738 10550
4692 10554
$$
MTC021-055-079-083-109-090315-
/O.CON.KGGW.SV.W.0023.000000T0000Z-210609T0315Z/
Wibaux MT-McCone MT-Prairie MT-Dawson MT-Richland MT-
902 PM MDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHWESTERN WIBAUX...EASTERN MCCONE...NORTHERN PRAIRIE...DAWSON
AND RICHLAND COUNTIES...
At 900 PM MDT, severe thunderstorms were located along a line
extending from 6 miles east of Wolf Point to 12 miles north of Richey
to near Circle to 14 miles northwest of Terry, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Glendive, Circle, Fallon, Richey, Bloomfield, Savage, West Glendive,
Brockway, Lambert, Vida, Intake, Lindsay, Hoyt, Enid, Mccloud, Crane,
Hodges, Watkins, Forest Park and Stipek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4680 10544 4683 10562 4683 10583 4686 10584
4700 10600 4739 10593 4779 10586 4801 10581
4800 10441 4767 10423 4720 10423 4717 10424
4686 10439 4686 10462 4682 10501
TIME...MOT...LOC 0300Z 269DEG 24KT 4810 10549 4781 10517 4738 10550
4692 10554
HAIL...1.00IN
WIND...60MPH
$$
NWS Glasgow725
WWUS55 KGGW 090312
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
912 PM MDT Tue Jun 8 2021
MTC021-055-079-083-109-090321-
/O.EXP.KGGW.SV.W.0023.000000T0000Z-210609T0315Z/
Wibaux MT-McCone MT-Prairie MT-Dawson MT-Richland MT-
912 PM MDT Tue Jun 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WIBAUX...EASTERN
MCCONE...NORTHERN PRAIRIE...DAWSON AND RICHLAND COUNTIES WILL EXPIRE
AT 915 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Glasgow.
LAT...LON 4680 10544 4683 10562 4683 10583 4686 10584
4700 10600 4739 10593 4779 10586 4801 10581
4800 10441 4767 10423 4720 10423 4717 10424
4686 10439 4686 10462 4682 10501
TIME...MOT...LOC 0311Z 275DEG 59KT 4809 10526 4780 10494 4737 10527
4691 10531
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:03 PM MDT, 8 hours 17 minutes earlier.
Area forecast discussion, Jun 8, 12:03 PM MDT, 8 hours 17 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 1203 PM MDT Tue Jun 8 2021 .DISCUSSION... 1130AM UPDATE: Morning dewpoints have begun to rise across the area but have not reached critical mass yet for thunderstorms development. Dewpoints also seem just underneath what some of the CAMs have been displaying for this hour. While dewpoint rises may be delayed an hour or so, strong east winds are already ratcheting up and 60+ dewpoints are just on the doorstep of the CWA in North Dakota. In addition there is plenty of light to moderate strato-cirrus flowing in from the south which is helping to keep the current stratus from destabilizing into full convection as fast. But, a couple morning thunderstorms around 9AM did prove that the atmosphere at least aloft is ready to pop. For these reasons we will be doing a 19Z upper air sounding to try to get a more accurate feel for precipitable water, timing of cell development, and hopeful improvement to the HRRR model as the afternoon progresses. GAH MORNING DISCUSSION: A wave moving through SE Montana early this morning is bringing some showers and thunderstorms to the SE part of the forecast area. The rain will move to the east shortly after sunrise this morning. SW flow aloft combined with an ESE low level flow will bring increasing moisture into the area today. Look for a rapid rise in dew points from 25 west to 45 east at 2 am (08Z) to 55 to 65 across the area this afternoon. A warm front lifts north through SE Montana today with a surface low. The front is expected to stall somewhere south of the Missouri River this afternoon and remain stationary tonight as the low moves into North Dakota with a cold front. An inverted surface trough to the NW of the surface low will become the focus area of convection today and tonight. The trough will combine with several ingredients necessary for severe thunderstorms. CAPE will as high as 4000 J/Kg range this afternoon and evening in the east. Lapse rates and shear values will also be strong. SPC has maintained a slight risk for severe thunderstorms, with an embedded hatched area for possible tornadoes and hail that could exceed 2 inches in diameter. Locally heavy rainfall is possible as precipitable water approaches 1.75 inches. There is a potential for 2+ inch downpours especially north of the Missouri River that even in a severe drought could bring flash flooding. Will issue a Flash Flood Watch for areas north of the Missouri River for late this afternoon and tonight. East winds will be strong enough today and this evening for a Lake Wind Advisory for Fort Peck Lake. Wednesday for the most part will be a break between system with a shortwave ridge in the SW flow aloft. A cold front in western Montana ahead of an upper trough in the Pacific NW will bring thunderstorms to central Montana that could move through the western zones of the forecast area Wednesday Night. The upper trough and cold front moves into the forecast area Thursday afternoon and evening. Atmosphere once again will be very unstable ahead of the cold front with CAPE exceeding 3000 j/kg in some areas. Look for thunderstorms with heavy rain possible and another round of severe thunderstorms as strong as today's. Chances for showers and thunderstorms will linger into Friday especially in the NE as the upper trough moves into Canada. The weekend looks dry with an upper ridge and surface high pressure. && .AVIATION... LAST UPDATED: 1745Z FLIGHT CAT: VFR-IFR DISCUSSION: A mix of IFR, MVFR and VFR this afternoon and tonight. A few showers and thunderstorms will move through the KGDV through 14z this morning. Low pressure and warm front will move north into SE Montana today. The low will move northeast into NW North Dakota tonight. Showers and thunderstorms will develop this morning in the KGGW and KOLF areas this morning and spread into the KSDY and KGDV areas this afternoon. Some storms will be severe with LARGE HAIL and DAMAGING WIND that could exceed 50 knots this afternoon and evening. Heavy rain will reduce visibility to IFR levels at times. Low clouds will bring a mix of MVFR and IFR ceilings at times tonight. WIND: East at 15 to 30 kts today. Turning to the north and NE and diminishing to around 10 kts tonight. Strong and erratic winds are expected near thunderstorms and in any outflows that occurs in thunderstorms. /GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Central and Southeast Phillips...Central and Southern Valley...Daniels...Eastern Roosevelt...Northern Phillips...Northern Valley...Sheridan... Southwest Phillips...Western Roosevelt. Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Jun 8, 6:16 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
616 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 15 N WIBAUX 47.20N 104.19W
06/08/2021 M2.75 INCH WIBAUX MT TRAINED SPOTTER
TWITTER PHOTO WITH MEASUREMENT OF BASEBALL
SIZE HAIL.
&&
JEZLocal storm report, Jun 8, 6:52 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 9 E GLENDIVE 47.09N 104.53W
06/08/2021 M4.00 INCH DAWSON MT PUBLIC
FACEBOOK PHOTO OF VARIOUS HAILSTONES AND A
MEASUREMENT OF 4 INCHES.
&&
JEZSpecial weather statement, Jun 8, 7:00 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Glasgow MT 700 PM MDT Tue Jun 8 2021 MTZ016-059-060-090230- Southwest Phillips MT-Central and Southeast Phillips MT- Northern Phillips MT- 700 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PHILLIPS COUNTY UNTIL 830 PM MDT... At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Malta, moving north at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Malta, Whitewater, Dodson, Loring, Port Of Morgan, Phillips, Chapman and Wagner. LAT...LON 4900 10755 4794 10784 4804 10831 4900 10821 TIME...MOT...LOC 0059Z 188DEG 29KT 4812 10810 NWS Glasgow BLM
Local storm report, Jun 8, 7:51 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
751 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL FORT KIPP 48.15N 104.72W
06/08/2021 E1.75 INCH ROOSEVELT MT PUBLIC
FACEBOOK PHOTOS FROM IN TOWN- AT LEAST GOLF
BALL SIZE HAIL.
&&
JEZSpecial weather statement, Jun 8, 7:54 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Glasgow MT 754 PM MDT Tue Jun 8 2021 MTZ016-017-059-061-090330- Central and Southeast Phillips MT-Northern Valley MT- Northern Phillips MT-Central and Southern Valley MT- 754 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND NORTHWESTERN VALLEY COUNTIES UNTIL 930 PM MDT... At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Saco, or 24 miles east of Malta, moving north at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whitewater, Saco, Tampico, Hinsdale, Vandalia, Thoeny, Sleeping Buffalo, The Bentonite Plant, Frenchman Reservoir and Bowdoin. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northeastern Montana. LAT...LON 4900 10666 4808 10679 4807 10770 4900 10783 TIME...MOT...LOC 0154Z 181DEG 31KT 4823 10738 NWS Glasgow BLM
Local storm report, Jun 8, 8:09 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
809 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST 3 ENE WOLF POINT 48.10N 105.58W
06/08/2021 M64 MPH ROOSEVELT MT ASOS
ASOS STATION KOLF WOLF POINT AIRPORT.
RECORDED AT 7:48PM, 7:53PM AND 7:56PM.
SUSTAINED WINDS UP TO 49 MPH WITH ALL BUT
ONE OBSERVATION IN THE LAST 15 MINUTES OVER
40 MPH.
&&
JEZThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:00 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 60 min |
| Jun 8, 6:07 PM MDT | Areal Flood Advisory | GGW | Wibaux | 112 min |
| Jun 8, 6:16 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 59 min |
| Jun 8, 6:19 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 56 min |
| Jun 8, 6:24 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 66 min |
| Jun 8, 6:34 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 26 min |
| Jun 8, 6:38 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt, Valley | 67 min |
| Jun 8, 6:50 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 42 min |
| Jun 8, 6:53 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 56 min |
| Jun 8, 6:58 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 21 min |
| Jun 8, 7:00 PM MDT | Special Weather Statement | GGW | Phillips | 90 min |
| Jun 8, 7:06 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 24 min |
| Jun 8, 7:12 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone | 63 min |
| Jun 8, 7:20 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt, Valley | 55 min |
| Jun 8, 7:31 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Roosevelt, Valley | 59 min |
| Jun 8, 7:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie | 45 min |
| Jun 8, 7:54 PM MDT | Special Weather Statement | GGW | Valley | 96 min |
| Jun 8, 8:07 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, McCone, Roosevelt | 53 min |
| Jun 8, 8:26 PM MDT | Flash Flood Warning | GGW | Roosevelt | 118 min |
| Jun 8, 8:57 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 27 min |
| Jun 8, 9:07 PM MDT | Areal Flood Advisory | GGW | Roosevelt | 106 min |
| Jun 8, 9:23 PM MDT | Special Weather Statement | GGW | Dawson, Richland, Roosevelt | 67 min |
| Jun 8, 9:53 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Roosevelt, Wibaux | 53 min |
| Jun 8, 10:53 PM MDT | Special Weather Statement | GGW | Richland | 67 min |
| Jun 9, 3:44 PM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 51 hr |
| Jun 9, 3:45 PM MDT | Fire Weather Watch | GGW | Dawson, Garfield, McCone, Petroleum, Prairie, Richland and 1 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.